Sharp Fourier extension from the sphere in three dimensions
Let $\sigma$ be surface area measure on $S^2 = \{\omega \in \mathbb{R}^3 : |\omega| = 1\}$ and define $$Eg(x) = \int_{S^2} e^{2\pi i x \cdot \omega} g(\omega)\, d\sigma(\omega), \qquad x \in \mathbb{R}^3.$$ By the factorisation theory of Maurey, Nikishin and Pisier, the estimate below for all $p > 3$ is equivalent to Stein's restriction conjecture for the sphere in $\mathbb{R}^3$. Guth proved it for $p > 3.25$. Wang and Wu proved the $L^p(\sigma_S) \to L^p(\mathbb{R}^3)$ extension estimate, $\sigma_S$ the surface measure of $S$, for every compact $C^2$ surface $S$ with strictly positive second fundamental form and every $p > 22/7$, which gives the estimate below for those $p$.
Problem. Is it true that for every $p > 3$ there exists $C_p < \infty$ such that $$\|Eg\|_{L^p(\mathbb{R}^3)} \le C_p \|g\|_{L^\infty(S^2, \sigma)}$$ for every bounded measurable $g \colon S^2 \to \mathbb{C}$? The constant must not depend on $g$.
Source: Stein's restriction conjecture for the sphere in three dimensions, in the dual (extension) form of Guo, Oh, Wang, Wu and Zhang (2025), Conjecture 1.2, with n = 3. Stated by AIM — Open Applied Problems.
Imported from github.com/MColbrook/AIM.
Classification
- Primary
- CA — Classical Analysis and ODEs
- Keywords
- AIM Open Applied Problems, extension operator, Fourier restriction, sphere
References
@article{guo2025,
author = {Guo, Shaoming and Oh, Changkeun and Wang, Hong and Wu, Shukun and Zhang, Ruixiang},
title = {The {B}ochner--{R}iesz problem: an old approach revisited},
journal = {Peking Math. J.},
volume = {8},
number = {2},
year = {2025},
pages = {201--270},
doi = {10.1007/s42543-023-00082-4},
eprint = {2104.11188},
archivePrefix = {arXiv},
}
@article{guth2016,
author = {Guth, Larry},
title = {A restriction estimate using polynomial partitioning},
journal = {J. Amer. Math. Soc.},
volume = {29},
number = {2},
year = {2016},
pages = {371--413},
doi = {10.1090/jams827},
eprint = {1407.1916},
archivePrefix = {arXiv},
}
@misc{wang2024,
author = {Wang, Hong and Wu, Shukun},
title = {Restriction estimates using decoupling theorems and two-ends {F}urstenberg inequalities},
year = {2024},
eprint = {2411.08871},
archivePrefix = {arXiv},
}
@misc{aim-sphere-fourier-restriction,
author = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
title = {{Sharp Fourier extension from the sphere in three dimensions}},
howpublished = {AIM --- Open Applied Problems, GitHub repository},
year = {2026},
url = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/208-sphere-fourier-restriction.md},
note = {Entry 208 at commit 1b7c7fd, 2026-10-13},
}
Resolution claims
Yes: for every p > 3 there is C_p, depending only on p, with ||Eg||_{L^p(R^3)} <= C_p ||g||_{L^infinity(S^2, sigma)} for every bounded measurable complex g on S^2..
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-16 | Needs verification → Solution claimed | — | Recorded here: math @ 1581d4c, build/paper.tex. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00718, "Sharp Fourier extension from the sphere in three dimensions", clopen.solutions.